Heavy Snow, Decatur
- When
- February 3, 11:00 AM CST to 4:00 PM CST
- Where
- Decatur forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.738, -93.786 (the zone’s center; the record gives no point)
S. during the day on the 3rd.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A compact short wave moved northeast into the central U.S. during the day on the 3rd. Snow broke out to the north of the upper level center and the atmosphere became quite unstable as moisture was drawn into the system. Both upright and slantwise convection developed over south central into southeast Iowa during the afternoon with a narrow band of 6 to 12 inch snowfall occurring. There were reports of thunder occurring with the snow as strong moisture and warm air advection became well established by mid afternoon. Snowfall rates of 2 to 3 inches per hour were reported in Mahaska County, with most places in the heavy snow band receiving snow at the rate of at least an inch per hour. The band extended from near Lamoni, northeast through the Oskaloosa area. Some of the heavier snowfall totals included 15 inches just north of Oskaloosa, in Mahaska County, with 9 inches in the town of Oskaloosa itself. In Marion County, 10.5 inches of snow was recorded in Bussey. Other totals included 7.8 inches in Lucas County at Chariton, and 7 inches in Wayne County at Humeston.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 3, 5:40 AM CST, 5 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 540 AM CST SUN FEB 3 2008 .DISCUSSION... COMPLEX SCENARIO TAKING SHAPE OVER THE NEXT 60 HOURS ACROSS IOWA WITH CONFIDENCE IN ANY ONE SOLUTION STILL NOT HIGH. CURRENTLY RIDGE OF HIGH PRESSURE IS DEPARTING TO THE EAST WITH STRATUS AND AREAS OF FOG SPREADING OUT TO THE WEST OVER THE WESTERN THREE QUARTERS OF THE STATE. VISIBILITIES ALONG AND SOUTH OF HIGHWAY 34 ARE MOSTLY BELOW ONE QUARTER MILE. ANOTHER LOW VISIBILITY AREA IS LOCATED MAINLY NORTH OF HIGHWAY 3. WILL BE ISSUING A FREEZING FOG ADVISORY FOR BOTH AREAS DUE TO LOW VISIBILITIES AND SOME SURFACE ICING UNTIL 9 AM. FOR TODAY PROBLEMS LIE WITH THE 00Z MODEL INITIALIZATION AND NOW CURRENT STRENGTH OF SHORTWAVE LIFTING OUT OF THE DESERT SOUTHWEST AND INTO THE MIDWEST THIS AFTERNOON. THE GFS INITIALIZED TOO STRONG AND THIS CARRIED THROUGH TO 06Z AND THIS LIKELY IS THE REASON THE GFS IS CREATING SO MUCH SUBSIDENCE AND DRY MID LEVEL AIR IN THE WAKE OF THE WAVE PASSAGE. AHEAD OF THE SYSTEM THERE WILL BE A PERIOD OF DENDRITIC GROWTH...ESPECIALLY OVER THE SOUTHERN HALF. LINGERING DRY MID LEVEL AIR THIS AFTERNOON WILL PROLONG THE SATURATION PROCESS BUT WITH SNOW BEGINNING BY THE AFTERNOON WITH SOME ACCUMULATIONS POSSIBLE. THE PRECIPITATION TYPE PROBLEM BEGINS TONIGHT AND CONTINUES THROUGH MONDAY NIGHT. A FEW PATCHES OF SNOW MAY LINGER IN THE EARLY EVENING ESPECIALLY EAST AND NORTH THEN RAIN...FREEZING RAIN AND SLEET BECOME MORE LIKELY DUE TO EITHER LOSS OF ICE INTRODUCTION OR THE ADVANCING WARM NOSE LOCATED AT AROUND 850 MB. AREAS OF DENSE FOG WILL ALSO BE POSSIBLE OVER THE SOUTH BY MONDAY MORNING. MOST AREAS ALONG AND SOUTH OF INTERSTATE 80 WILL BE AT OR ABOVE FREEZING. PRECIPITATION TYPE PROBLEMATIC OVER THE NORTH. HAVE FOLLOWED CLOSEST TO THE 00Z ECMWF WITH CHANCE OF FREEZING RAIN CHANGING TO SNOW OVER THE FAR NORTH WITH A MIX IN BETWEEN. THERE WILL BE TWO BOUNDARIES WITH THE SYSTEM...THE FIRST BEING A MOISTURE INDUCED BOUNDARY LIFTING MOIST DEWPOINTS INTO SOUTHERN IOWA WHILE THE OTHER REMAINS TO THE SOUTH IN MISSOURI WHERE SPRING LIKE TEMPERATURES WILL OCCUR. A LULL IN THE PRECIPITATION IS EXPECTED BY MONDAY EVENING WITH ONLY LOW LEVEL MOISTURE LINGERING. CHANCES FOR PRECIPITATION WILL INCREASE AFTER MIDNIGHT FROM WEST TO EAST AS THE PARENT LONG WAVE TROUGH MOVES INTO THE REGION. THE CHANCE FOR SNOW WILL CONTINUE INTO WEDNESDAY...WITH THE GREATEST THREAT FOR ACCUMULATIONS OCCURRING OVER THE SOUTHEAST WHERE SEVERAL INCHES MAY ACCUMULATE. CONCERNING HEADLINE POTENTIAL FOR ENTIRE PERIOD. HEADLINES WILL LIKELY BE NEEDED WHERE FREEZING PRECIPITATION FALLS...ESPECIALLY TONIGHT OVER CENTRAL IOWA. OTHER AREAS TO WATCH WILL BE OVER THE FAR NORTH FOR SNOW AND FREEZING RAIN ON MONDAY AND OVER THE FAR SOUTHEAST FOR SNOW ON TUESDAY WHERE LOW END ADVISORY CONDITIONS MAY BE MET. USED NON DIURNAL TEMPERATURES FOR TONIGHT WITH STEADY TO SLOWLY RISING TEMPERATURES AFTER MIDNIGHT. NON DIURNAL WAS USED ALSO FOR TUESDAY WITH COLD ADVECTION TAKING PLACE FOR MUCH OF THE DAY. && .AVIATION...03/12Z STRATUS AND DENSE FOG TO CONTINUE ACROSS TAF SITES THROUGH THE MORNING WITH VLIFR CONDITIONS LIKELY. TOWARD 18Z...SOUTHEAST FLOW AND INCREASED MIXING WILL LIKELY IMPROVE THE LOWER VSBY AND CIGS TO LIFR AND PSBL MVFR. LIGHT SNOW TO BEGIN BY 15Z WEST AND PSBL LIGHT SNOW EAST SECTIONS FOR THE AFT AND EVE HOURS. FZDZ AND FZRA/SN MIX PSBL TNT ACROSS THE AREA WITH LOWERING VSBYS ONCE AGAIN. SRN SITES COULD VERY WELL GO OVER TO FZDZ AFT 00Z FOR A BRIEF PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...FREEZING FOG ADVISORY UNTIL 9 AM THIS MORNING ALONG AND SOUTH OF HIGHWAY 34 AND ALSO PORTIONS ALONG AND NORTH OF HIGHWAY 3. && SHORT TERM...REV LONG TERM...DONAVON AVIATION...REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1028 AM CST SUN FEB 3 2008 IAZ004>007-015>017-023>026-041200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN- 1028 AM CST SUN FEB 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA...NORTH OF HIGHWAY 20. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FREEZING FOG CAN BE EXPECTED THROUGH MIDDAY. THIS WILL CAUSE MINOR ACCUMULATIONS ON ROAD AND SIDEWALK SURFACES. A WINTRY MIX OF PRECIPITATION CAN BE EXPECTED TONIGHT WITH LIGHT SNOW OR LIGHT FREEZING RAIN EXPECTED THIS EVENING. LIGHT FREEZING RAIN AND SLEET THEN CAN BE EXPECTED AFTER MIDNIGHT BEFORE A TRANSITION BACK TO SNOW LATE OVER THE FAR NORTHWEST. SOME ICE ACCUMULATIONS LESS THAN ONE TENTH OF AN INCH ARE POSSIBLE AND MAY CREATE HAZARDOUS TRAVEL CONDITIONS. A FREEZING FOG ADVISORY IS IN EFFECT FOR THE AREA THROUGH MIDDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE WINTRY MIX WILL CONTINUE ON MONDAY WITH FREEZING RAIN AND SNOW LIKELY. MINOR ICE ACCUMULATIONS AND SNOWFALL OF 1 TO 3 INCHES ARE ALL POSSIBLE. THE HEAVIEST SNOW AMOUNTS WILL BE NEAR THE MINNESOTA BORDER. ADDITIONAL PERIODS OF LIGHT SNOW ARE POSSIBLE MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THOUGH REPORTS OF SNOWFALL AMOUNTS AND ICING CONDITIONS ARE APPRECIATED. IAZ027-028-033>039-044>050-057>062-070-071-041200- BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR- 1028 AM CST SUN FEB 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...SOUTH OF HIGHWAY 20 AND NORTH OF INTERSTATE 80. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FREEZING FOG CAN BE EXPECTED THROUGH MIDDAY. THIS WILL CAUSE MINOR ACCUMULATIONS ON ROAD AND SIDEWALK SURFACES. LIGHT SNOW IS EXPECTED TO DEVELOP TODAY THEN TRANSITION INTO A WINTRY MIX OF PRECIPITATION WITH LIGHT SNOW OR LIGHT FREEZING RAIN EXPECTED BY THIS EVENING. SNOWFALL AMOUNTS AROUND ONE INCH ARE POSSIBLE. LIGHT FREEZING RAIN AND SLEET THEN CAN BE EXPECTED AFTER MIDNIGHT. SOME ICE ACCUMULATIONS UP TO ONE TENTH OF AN INCH ARE POSSIBLE AND MAY CREATE HAZARDOUS TRAVEL CONDITIONS. LOCALLY DENSE FOG IS ALSO EXPECTED TONIGHT. A FREEZING FOG ADVISORY IS IN EFFECT FOR THE AREA THROUGH MIDDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE WINTRY MIX WILL CONTINUE ON MONDAY WITH FREEZING RAIN POSSIBLE THROUGH MID MORNING ALONG WITH MINOR ICE ACCUMULATIONS. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE THROUGH MID DAY. PERIODS OF LIGHT SNOW ARE POSSIBLE MONDAY NIGHT AND TUESDAY WITH SOME ACCUMULATIONS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THOUGH REPORTS OF SNOWFALL AMOUNTS AND ICING CONDITIONS ARE APPRECIATED. IAZ072>075-081>086-092>097-041200- MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1028 AM CST SUN FEB 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA...SOUTH OF INTERSTATE 80. .DAY ONE...TODAY AND TONIGHT PATCHY DENSE FREEZING FOG CAN BE EXPECTED THROUGH MIDDAY. THIS WILL CAUSE MINOR ACCUMULATIONS ON ROAD AND SIDEWALK SURFACES. LIGHT SNOW WILL CONTINUE TODAY AND BECOME MIXED WITH SLEET AT TIMES THIS AFTERNOON. SNOWFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE THROUGH LATE AFTERNOON. PRECIPITATION WILL TRANSITION TO A WINTRY MIX OF RAIN...FREEZING RAIN...AND SLEET TONIGHT. SOME ICE ACCUMULATIONS UP TO ONE TENTH OF AN INCH ARE POSSIBLE AND MAY CREATE HAZARDOUS TRAVEL CONDITIONS. LOCALLY DENSE FOG IS ALSO EXPECTED TONIGHT. A FREEZING FOG ADVISORY IS IN EFFECT FOR THE AREA THROUGH MIDDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE WINTRY MIX WILL CONTINUE ON MONDAY WITH FREEZING RAIN POSSIBLE THROUGH MID MORNING ALONG WITH MINOR ICE ACCUMULATIONS. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE THROUGH MID DAY. PERIODS OF LIGHT SNOW ARE POSSIBLE MONDAY NIGHT AND TUESDAY WITH SOME ACCUMULATIONS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THOUGH REPORTS OF SNOWFALL AMOUNTS AND ICING CONDITIONS ARE APPRECIATED. DONAVON/KINNEY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1034 AM CST SUN FEB 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 AM SNOW LEON 40.74N 93.75W
02/03/2008 M0.8 INCH DECATUR IA DEPT OF HIGHWAYS
&&
RKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1035 AM CST SUN FEB 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 AM SNOW LAMONI 40.62N 93.94W
02/03/2008 E1.0 INCH DECATUR IA DEPT OF HIGHWAYS
&&
RKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1040 AM CST SUN FEB 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 AM SNOW MOUNT AYR 40.71N 94.24W
02/03/2008 E0.5 INCH RINGGOLD IA LAW ENFORCEMENT
&&
RKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1047 AM CST SUN FEB 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 AM SNOW CORYDON 40.76N 93.32W
02/03/2008 E0.5 INCH WAYNE IA LAW ENFORCEMENT
&&
RKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1100 AM CST SUN FEB 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 AM SNOW 5 SSW BEDFORD 40.60N 94.75W
02/03/2008 E0.5 INCH TAYLOR IA TRAINED SPOTTER
&&
RKThe national radar mosaic for the moment the first event began.
8 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67941, 67942, 67943, 67944, 67945, 67948, 67946, 67947.